We investigated the role of nitric oxide (NO) in the development of gastric mucosal lesions induced by serotonine (5-HT) in rats. Repeated subcutaneous administration of 5-HT (20 mg kg-1) produced damage in the stomach with severe edema in the submucosa. Gastric lesions induced by 5-HT were prevented by simultaneous administration of aminoguanidine, a selective inducible NO synthase (iNOS) inhibitor, as well as by methysergide, a 5-HT antagonist. In addition, the lesions were inhibited by pretreatment with the antioxidative drugs, such as allopurinol (a xanthine oxidase inhibitor) and hydroxyurea (a neutrophil reducing agent). Following 5-HT treatment, the Ca(2+)-independent NOS activity in the gastric mucosa was significantly increased within 6 h and remained elevated for 2 days thereafter. The serum NOx levels increased 12 h after the administration of 5-HT, reaching a peak 24 h later. Gastric mucosal thiobarbituric acid (TBA) reactants and myeloperoxidase (MPO) activity were also significantly increased after 2 days treatment with 5-HT. Our results suggest that: (1) the repeated administration of 5-HT induced inflammatory gastric lesions in the rat stomach; (2) iNOS is upreguated during 5-HT treatment, and NO produced by iNOS contributes to development of gastric lesions in response to 5-HT, in addition to the oxyradical formation, and (3) the deleterious role of NO in this model may be accounted for by a cytotoxic action of peroxynitrite that is formed in the presence of NO and superoxide radicals.